Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 28, 2019, 4:07 PM EDT for Chemung County, Tioga County, New York; Bradford County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2019, 4:07 PM EDT (20:07 UTC)
- Expired
- Jul 28, 2019, 4:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Tioga County, NY, Bradford County, PA
The radar
The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:16 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 28, 3:16 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 316 PM EDT Sun Jul 28 2019 .SYNOPSIS... Our region will be between a cold front to our west and high pressure in the Atlantic ocean through Monday. The cold front will move through the region Tuesday and Wednesday with more in the way of widespread showers and thunderstorms. High pressure builds back into the region for Thursday and Friday. && .NEAR TERM /THROUGH MONDAY NIGHT/... A mid-level shortwave will provide enough lift with the warm and humid airmass present to produce scattered showers and thunderstorms into the early evening hours with the higher chances gradually transitioning from NY into northern PA by this evening. Thunderstorm chances overall have trended down based on the latest mesoscale model guidance and radar imagery. Enough instability is present that a wet microburst or two with gusty winds can not be ruled out. Also, heavy downpours will occur with some of the storms. However, storm motion has been getting slightly faster each day despite the slight uptick in PW values to offset the flash flood risk. Thunderstorms should quickly decrease with the loss of daytime heating this evening with a quite a few locations staying dry. Muggy conditions will keep lows up in the mid and upper 60's. On Monday, warmth and moisture will continue moving into the region. High temperatures look slightly warmer in the mid to upper 80's. With the humidity, heat index values could get to 93-94 degrees in a few spots in NY but stay under heat advisory criteria. Another weak shortwave moving across central NY may be just enough lift to spark a few showers and thunderstorms with the highest chances from the Southern Catskills northward to around Utica. A slight amount of capping may be present around 700 mb but this does not look sufficient enough to prevent isolated shower and thunderstorm formation. Similar to today, any thunderstorms should quickly decay with the loss of daytime heating. Another muggy night Monday night as well with lows in the 60's to around 70. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Main concerns in the short term remain focused on the next wave of showers and storms expected Tuesday into Wednesday...along with continued warm and humid conditions. A cold front is expected to track ewd across the Great Lakes/Ohio Valley region Monday night and gradually slow down as it moves through the eastern Great Lakes and Northeast Tuesday into Wednesday. A rich supply of warm/humid air out ahead of the front will act to destabilize the atmosphere enough for showers and storms to develop preceding and along the front...initially on Tuesday afternoon when the most unstable air will be available. Temperatures on Tuesday will warm into the mid to upper 80s with dew points in the upper 60s close to 70. ML CAPE values 1000-2000 J/kg, plenty of moisture, and steep lapse rates will all contribute to the potential for strong to possibly severe storms. There does not appear to be an abundant amt of deep layer shear available...which could help limit some of the intensity. The frontal passage does appear to be somewhat on the slow side...which may be problematic for heavy rain leading to flash flooding. The front and subsequent convection potentially lay out west to east, and drop heavy rain over the same areas. Model soundings are indicating both short MBE vectors and tall skinny CAPE profiles later in the day Tuesday...and with a potentially persistent supply of moisture advecting north along the boundary (wherever it lays out) the threat for flash flooding gets heightened even more. Will need to keep a close eye on how this system evolves through the next 24 to 36 hours. The cold front will linger into Wednesday and likely still be able to tap into some instability over ne PA and the srn Catskills in NY into Wed afternoon. May see a few strong storms with heavy downpours not out of the question Wed morning into the early afternoon. However, a stronger push from the nw will likely kick the front out of the area by the mid to late afternoon period. Noticeably cooler and much drier air will move in behind the front later in the day Wed...but not after warming into the lower to mid 80s. Temperatures will fall into the lower to mid 70s, and then the lower to mid 60s by Wed night. A few post-frontal showers are possible late Wed into Wed night, but the threat for severe wx or flooding will be dropping significantly. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The warm and seasonal weather conditions will continue late this work week into the weekend with an area of weak high pressure at the surface, combined with a relatively dry air mass and generally cyclonic flow aloft. Temperatures will remain on the warm side, but very average for this time of year. Highs in the lower to mid 80s...but with dew points in the lower to maybe mid 60s. Should be a mix of enough drying throughout the column to keep conditions quiet most of night and morning, but enough instability in the afternoon/evening for a few scattered showers and thunderstorms almost every day Thur through Saturday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Generally VFR throughout the TAF period with south to southwest winds 10 knots or less, highest this afternoon. However, brief thunderstorms are possible at all NY terminals this afternoon. The most likely timeframe has been narrowed with this TAF set to show the best chances of thunderstorms. These thunderstorms are still expected to be scattered so not all TAF sites will see thunderstorms and restrictions. Potential is increasing for a stratus deck ranging anywhere from the IFR to low end VFR levels forming a few hours before sunrise at KITH, KRME, KELM and KBGM. Any ceiling would lift by mid-morning. Fog may form at KELM as well for a time before sunrise. Outlook... Monday afternoon through Monday night... Isolated afternoon showers and storms with associated brief restrictions with most TAF sites not seeing restrictions. Tuesday through Wednesday...Restrictions possible in showers and thunderstorms. Thursday and Friday... Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MWG NEAR TERM...MWG SHORT TERM...BJT LONG TERM...BJT AVIATION...MWG
Hazardous weather outlook, Jul 28, 3:35 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 335 PM EDT Sun Jul 28 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-291945- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 335 PM EDT Sun Jul 28 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy downpours from showers and thunderstorms Tuesday may result in localized small stream and urban flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 3:19 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
319 PM EDT Sun Jul 28 2019
NYZ022-282000-
Steuben NY-
319 PM EDT Sun Jul 28 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN STEUBEN COUNTY
UNTIL 400 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkland, or 19 miles north of Wellsboro, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Corning, Campbell, Caton, Lindley, Painted Post, Addison, Woodhull,
Lawrenceville, Gang Mills and Coopers Plains.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4226 7716 4201 7697 4200 7702 4200 7751
4205 7754
TIME...MOT...LOC 1918Z 245DEG 24KT 4201 7740
JABSpecial weather statement, Jul 28, 3:21 PM EDT, 46 minutes before
Special Weather Statement National Weather Service Binghamton NY 321 PM EDT Sun Jul 28 2019 NYZ017-025-044-282000- Cortland NY-Southern Cayuga NY-Tompkins NY- 321 PM EDT Sun Jul 28 2019 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA...NORTHERN CORTLAND AND NORTHEASTERN TOMPKINS COUNTIES UNTIL 400 PM EDT... At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over Locke, or 13 miles northwest of Cortland, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cortland, Homer, Groton, Locke, Preble, Moravia, Scott, Truxton, Solon and McGraw. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4264 7654 4276 7644 4272 7591 4251 7608 TIME...MOT...LOC 1921Z 283DEG 20KT 4268 7642 BJT
Special weather statement, Jul 28, 3:50 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
350 PM EDT Sun Jul 28 2019
NYZ022-024-PAZ038-282030-
Steuben NY-Chemung NY-Bradford PA-
350 PM EDT Sun Jul 28 2019
...STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN CHEMUNG...
SOUTHEASTERN STEUBEN AND NORTHWESTERN BRADFORD COUNTIES UNTIL 430 PM
EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Caton, or 10 miles south of Corning, moving east at 20 mph. A second
strong thunderstorm was near Lindley, moving east at 20 mph. These
storm clusters will track along the NY and PA border with heavy
rain, gusty winds and small hail.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
South Elmira, Southport, Caton, West Elmira, Pine City, Gillett,
Webb Mills, Dunning, Sagetown and Mosherville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4206 7704 4208 7676 4193 7676 4194 7692
4196 7692 4200 7693 4200 7703
TIME...MOT...LOC 1947Z 268DEG 18KT 4200 7702
JABSpecial weather statement, Jul 28, 3:56 PM EDT, 11 minutes before
Special Weather Statement National Weather Service Binghamton NY 356 PM EDT Sun Jul 28 2019 NYZ022>024-282030- Steuben NY-Chemung NY-Schuyler NY- 356 PM EDT Sun Jul 28 2019 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SCHUYLER... NORTHWESTERN CHEMUNG AND EAST CENTRAL STEUBEN COUNTIES UNTIL 430 PM EDT... At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over Hornby, or near Corning, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Corning, Big Flats, Horseheads, Painted Post, Hornby, Millport, Meads Creek, Horseheads North, Fisherville and Mark Twain State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Binghamton. && LAT...LON 4216 7709 4226 7715 4233 7684 4214 7681 TIME...MOT...LOC 1956Z 265DEG 18KT 4222 7706 JAB
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:19 PM EDT | Special Weather Statement | BGM | Steuben | 41 min |
| Jul 28, 3:21 PM EDT | Special Weather Statement | BGM | Cortland | 39 min |
| Jul 28, 3:50 PM EDT | Special Weather Statement | BGM | Chemung | 40 min |
| Jul 28, 3:56 PM EDT | Special Weather Statement | BGM | Schuyler | 34 min |
| Jul 28, 4:13 PM EDT | Special Weather Statement | BGM | Cortland | 32 min |
| Jul 28, 4:21 PM EDT | Special Weather Statement | BGM | Steuben | 54 min |
| Jul 28, 4:42 PM EDT | Special Weather Statement | BGM | Chemung, Tioga | 63 min |
| Jul 28, 4:47 PM EDT | Special Weather Statement | BGM | Tompkins | 28 min |
| Jul 28, 4:52 PM EDT | Special Weather Statement | BGM | Chenango | 38 min |
| Jul 28, 5:03 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 27 min |
| Jul 28, 5:10 PM EDT | Special Weather Statement | BGM | Chemung | 50 min |
| Jul 28, 5:25 PM EDT | Special Weather Statement | BGM | Broome | 50 min |
| Jul 28, 6:07 PM EDT | Special Weather Statement | BGM | Broome | 23 min |
| Jul 28, 6:13 PM EDT | Special Weather Statement | BGM | Chenango | 32 min |
| Jul 28, 6:53 PM EDT | Special Weather Statement | BGM | Broome | 37 min |
| Jul 28, 6:22 PM EDT | Special Weather Statement | BGM | Bradford | 38 min |
| Jul 28, 6:45 PM EDT | Special Weather Statement | BGM | Bradford | 45 min |
| Jul 28, 7:29 PM EDT | Special Weather Statement | BGM | Susquehanna | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.